In its September meeting, the safety committee (Pharmacovigilance Risk Assessment Committee [PRAC]) of the European Medicines Agency (EMA) confirmed that atrial fibrillation will now be included as a common side effect in the Summary of Product Characteristics for medicinal products containing omega-3-acid ethyl esters. Should atrial fibrillation develop, intake of the medication must be stopped permanently.
Omega-3-acid ethyl esters are used to treat hypertriglyceridemia if lifestyle changes, particularly those related to nutrition, have not been sufficient to lower the blood triglyceride level. Hypertriglyceridemia is a risk factor for coronary heart disease.
During a Periodic Safety Update Single Assessment Procedure, the EMA safety committee analyzed systematic overviews and meta-analyses of randomized, controlled clinical studies. Experts found a dose-dependent increase in the risk for atrial fibrillation in patients with cardiovascular diseases or cardiovascular risk factors who were being treated with omega-3-acid ethyl esters compared with those treated with placebo. The observed risk was at its highest at a dose of 4 g/d.
The PRAC will recommend an update to the Summary of Product Characteristics for preparations that contain omega-3-acid ethyl esters. The aim is to inform physicians, pharmacists, and patients of the risk for atrial fibrillation. A notification (direct healthcare professional communication) will be sent to healthcare professionals soon to inform them of further details.
This article was translated from the Medscape German Edition.
Source: Read Full Article